Get help today 888-744-0069 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory

Ketamine Overdose: Dangers, Effects, and Treatment

Ketamine is a dissociative anesthetic drug that can have hallucinogenic effects at certain doses.1 Although it has approved medical uses for short-term sedation and anesthesia, ketamine is also recreationally used, which can lead to negative effects, including overdose.1

This article will provide an overview of acute ketamine toxicity, dangers and effects of an overdose, signs of a ketamine overdose (OD), the risks of mixing ketamine with other drugs, and how to find treatment for ketamine misuse and other substance use disorders.

A ketamine OD can result in lasting damage to your health, and it could lead to death. If you suspect that someone is suffering from a drug overdose, call 911 right away.

What Is Ketamine?

Ketamine is a dissociative drug that is approved in the U.S. for medical purposes including short-term sedation and anesthesia.1 A nasal spray version of a similar drug is marketed as Spravato—a brand name for ketamine. Esketamine is approved for treatment-resistant depression, however availability is limited, and the drug is only administered in closely regulated clinical settings.1,2 Pharmaceutical ketamine is classified as a Schedule III controlled substance, with a known potential for misuse and dependence.1,3

Ketamine is sometimes referred to as a club drug, because it is often used illicitly by teens and young adults in club or party settings. There are reports of ketamine also being used as a date rape drug, with its marked sedating properties facilitating instances of sexual assault.1,2 Historically, common street names for ketamine have included ‘K’, ‘Special K’, ‘Kit-Kat’, and ‘Cat Valium,’ among others.1

People often illicitly use ketamine in powder or liquid form. Illicit powdered ketamine is sometimes produced from an evaporated liquid pharmaceutical solution that has been diverted for non-medical or recreational use.1 People misuse ketamine via injection, snorting the powder, smoking the powder after adding it to tobacco or marijuana cigarettes, or swallowing it as a tablet or capsule.2

Understanding Ketamine Toxicity

Misusing ketamine can increase the risk of adverse effects, including overdose toxicity.4 Ketamine toxicity can occur when a person takes enough ketamine to have harmful effects.4 In overdose situations, much of the acute toxicity of ketamine is related to the drug’s pronounced psychedelic and hallucinogenic properties and any physical harms that result. At high enough doses, some people may become agitated and/or believe that they can do anything and therefore place themselves at increased risk of injuries and death.4

Ketamine poisoning and misuse have not been exhaustively documented in scientific literature. However, according to a 2022 review in the American Journal of Drug and Alcohol Abuse that searched three medical databases in July 2019, ketamine was involved in a total of 312 overdose cases, and 138 deaths were reported. Most of these reports involved males, between the ages of 2 and 65.5 This review included different studies from around the world, including the U.S., Canada, Hong Kong, and Europe.5

Another report indicates that ketamine was involved in 0.033% of visits to emergency departments in the United States involving illicit drugs in 2005, and this rate had increased slightly to 0.12% in 2011.6 It’s also important to note that many ketamine overdoses often involve other substances; for example, 71.5% of ketamine-related ER visits in the United States in 2011 also involved alcohol.6

Dangers and Effects of a Ketamine Overdose

Ketamine may pose different dangers and have a range of adverse side effects, some of which can depend on the dose.6,7

Potential signs and symptoms of ketamine overdose toxicity include:

  • Sedation.7
  • Impaired consciousness.6
  • Unpleasant dissociation and hallucinations.4
  • Paranoia.6
  • Anxiety.6
  • Confusion.6
  • Amnesia (at high doses).7
  • Increased blood pressure and heart rate.6
  • Arrythmias and heart palpitations.6
  • Abdominal pain.6
  • Nausea and vomiting.6
  • Respiratory distress (in combination with alcohol or other CNS depressants).7

Although ketamine overdose is possible, death and non-fatal emergencies related to ketamine use are rare.4,6 Overdose deaths are often attributed to polysubstance use, or the use of another substance along with ketamine, or in the setting of accidents or trauma due to self-harm.6,8

For these reasons, an overdose can result in lasting damage to a person’s health and may lead to death.4 If you think someone is suffering from a drug overdose, call 911 right away.

Mixing Ketamine with Other Drugs/Alcohol

People may use ketamine on its own, but they also often use ketamine in combination with other substances such as amphetamine, caffeine, cocaine, opioids, MDMA (ecstasy), GHB (gamma-hydroxybutyrate), barbiturates, and heroin.4

Using ketamine with other substances (polysubstance use), such as mixing alcohol and ketamine, can increase the risk of overdose toxicity and related adverse effects.6 As mentioned above, 71.5% of ketamine-related ER visits in the United States in 2011 also involved alcohol.6

Effects of combining ketamine with other drugs can depend on the specific substance but may include:6

  • Respiratory effects, such as respiratory depression or respiratory arrest.
  • Cardiovascular effects, such as hypotension (low blood pressure), bradycardia (slow heartbeat), or myocardial infarction (heart attack).
  • Neurological effects, such as seizure, stupor, or coma.

Help and Prevention

There isn’t a substantial amount of research to date on treatment for ketamine misuse and addiction. There are no FDA-approved medications for treating ketamine addiction, and more research is needed to confirm the benefits of commonly-used addiction treatments, such as behavioral therapies, for ketamine addiction.2 Addiction treatment may act as a preventive intervention, such as via education and counseling, but may also provide benefits in helping people deal with ketamine abuse and/or polysubstance misuse.9

While frequent, long-term ketamine use can be uncontrollable, over-prioritized, and associated with tolerance, it is not typically associated with physical withdrawal symptoms.4 However, treatment may start with detox to help people deal with withdrawal symptoms from ketamine, if they are at risk of developing them, or other substances they use. For example, detox can help people stay safe if they suffer from agitation and psychotic symptoms during acute intoxication, treat potential withdrawal symptoms or rare complications, or manage withdrawal from other substances.10

People who are hospitalized due to overdose usually require supportive care and should undergo continuous monitoring for 1 to 2 hours after their last symptom resolves.6 Following an overdose, people can benefit from counseling, education, and support.6 This can be provided by entering an inpatient, outpatient, or residential treatment program, either directly or following detox, to work on the underlying issues associated with addiction, and following up with aftercare, such as participation in self-help groups.9

As mentioned previously, an overdose is a medical emergency, so it’s important to seek immediate medical attention and call 911 right away if you suspect an overdose.

Treatment can help people who are dealing with addiction by helping them stop the cycle of substance misuse and supporting them as they work on issues that led to the addiction.9 If you or a loved one are struggling, you can call American Addiction Centers (AAC) at to learn more about your rehab options, or find a rehab center using the drugabuse.com directory. You can also instantly verify your insurance coverage online.

Frequently Asked Questions | FAQs

How much ketamine does it take to overdose?

Some people may wonder “how much ketamine does it take to overdose,” but it’s difficult to say as there are very few studies regarding ketamine toxicity in humans.6

Can you die from a ketamine overdose?

It is possible, but death from an isolated ketamine overdose is very rare.6 This greatest risk of death is due to accidents or self-injuries while intoxicated.4

Does Narcan help with ketamine overdose?

If you’re wondering does Narcan help with ketamine overdose, you should know that Narcan (naloxone) is a medication used to rapidly reverse opioid overdose.10 It does not help isolated ketamine overdose, but it can help reverse an opioid overdose if opioids were also taken.6,11

Was this page helpful?
Thank you for your feedback.

American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.

Read our full editorial policy

While we are unable to respond to your feedback directly, we'll use this information to improve our online help.

(0/100)